U.S. doctors online nowAsk doctors free
Tinley Park, IL
A 23-year-old female asked:

i have an iud inserted in may, i stopped spotting last month. i got a pap smear on tues and i haven't stopped heavily bleeding. is this normal?

3 doctor answers8 doctors weighed in
Dr. Joel Pranikoff
Obstetrics and Gynecology 34 years experience
Not necessarily: There are 2 types of iud, copper and progesterone.The Progesterone iuds are better at regulating/stopping the menses. The copper iud can be associated with irregular bleeding.Inflammation on the cervix can cause bleeding after the pap. Bleeding could be due to either. You obviously have a provider, i would discuss this with the provider that placed the iud and performed the pap.
Dr. Cynthia Anderson
Radiation Oncology 20 years experience
No: You need to call your ob/gyn quickly - you may have had some movement or irritation to the iud during the pap. If something was biopsied during the pap, then you may bleed, but biopsies are not a routine part of a pap smear.
Dr. Pavel Conovalciuc
Family Medicine 23 years experience
Vag bleeding: Iuds such as mirena, (levonorgestrel) are known to cause breakthrough bleeding. If it is impossible to stop you need to talk to your doc immediately.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Jun 17, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.